What is heroin and how do people use it?

Heroin is an opioid drug that is extracted from a pod within a poppy plant, produced by an opium seed. Inside the pod is opium in its most raw state, and, once opened, a sap is released, which is collected and wrapped in a soft material. From here, the opium undergoes a morphine refining process, which creates a dense clay morphine base, which can either be smoked or further manipulated by a boiling process, which then synthesizes heroin.

Heroin is typically sold as a powder ranging in color from white to dark brown. It is also produced as a sticky black substance known as “black tar.” The drug can be smoked, snorted, or dissolved in water and injected into the veins (intravenously, or IV) or into the large muscles. To get the most powerful effect, users inject the drug directly into the veins using a needle and syringe.

According to the Institute for Substance Abuse Treatment Evaluation of Memphis, Tennessee, many IV heroin users inject four or more times each day, and experience a rush of euphoria in as little as seven seconds. When injected into the muscles, the drug may take up to five minutes to take effect. Users who smoke or sniff the drug may not feel the full effect for five to fifteen minutes.

What are the behavioral/emotional signs of heroin addiction?

Heroin addiction changes the way the user acts and feels, as well as the way he or she looks. Addicts will often neglect their appearance, appearing disheveled or sleepy in the middle of the day. Their personalities will change as they become increasingly preoccupied with drugs at the expense of their loved ones, friends, jobs, schoolwork, or favorite activities. Here are a few of the most common behavioral and emotional changes associated with heroin abuse:

  • Depression
  • Unexplained mood swings
  • Self-isolation
  • Anxiety and restlessness, especially in withdrawal
  • Increased secrecy
  • Sleeping too much
  • Mental confusion
  • Memory loss or blackouts
  • Scratching at the skin
  • Frequently borrowing or stealing money to buy drugs or cover other expenses
  • Irrational fear or paranoia
  • Lack of energy and motivation 

What are the physical signs?

As a central nervous system depressant, heroin is a powerful sedative that depresses the functions of the brain, heart, respiratory tract, and digestive system. Learning to recognize the physical signs of heroin addiction could save you or a loved one from serious illness, overdose, or death:

  • Pale or flushed skin
  • Slow breathing
  • Pinpoint pupils
  • Runny nose
  • Watery or bloodshot eyes
  • Lack of interest in food, weight loss
  • Nausea and vomiting
  • Constipation
  • Drowsiness or lethargy
  • Needle marks (“tracks”) on the skin, especially the arms if the user is injecting the drug
  • Dark circles under the eyes
  • Slurred speech
  • Skin lesions

A heroin addict who hasn’t taken the drug in six to 24 hours may start showing physical signs of withdrawal from this narcotic. Withdrawal can cause flu-like symptoms, such as teary eyes, a runny nose, chills, headaches, an upset stomach, vomiting, diarrhea, and muscle pain.

What are the short-term medical dangers?

It takes only minutes for heroin to begin to affect your body. The initial responses include a sensation of warmth, a rush of euphoria, and a feeling of intense relaxation or heaviness in the extremities. The user may quickly enter a state of semi-consciousness that can last for hours. But in addition to the desired effects of the drug, heroin poses serious short-term medical dangers, including:

  • Excessive sedation (“nodding off”)
  • Mental confusion
  • Loss of sensation or numbness
  • Nausea and vomiting
  • Itching
  • Slow, shallow breathing
  • Respiratory failure
  • Pinpoint pupils
  • Convulsions
  • Coma
  • Death

The most serious short-term medical danger of heroin abuse is an overdose. Because heroin is an illicit drug, there is no way to be sure how much of this narcotic will cause an overdose for any given user.

What are the long-term effects of heroin abuse?

Chemical dependence, addiction, and withdrawal are among the greatest long-term risks of heroin abuse. The more heroin you use, the more of this substance your brain needs to achieve the desired effects. Addiction develops when you can no longer control when, where, or how often you use heroin. Withdrawal occurs when your brain and body react to an absence of heroin with unpleasant physical and psychological side effects.

Along with addiction and withdrawal, heroin users are exposed to the following long-term health effects:

  • Respiratory illness, such as pneumonia or tuberculosis
  • Liver disease
  • Gum disease and tooth loss
  • Chronic muscle weakness
  • Sexual dysfunction
  • Weight loss
  • A weakened immune system
  • Arthritis
  • Depression

IV heroin users face long-term risks like collapsed veins, heart valve infections, and exposure to blood borne disease like HIV/AIDS and hepatitis. The additives in street heroin may not dilute completely in water, resulting in blockages in the blood vessels and organs.

What are the withdrawal symptoms, and why is there a need for detox?

Once the brain and nerves have adapted to the effects of heroin, stopping the drug for even a few hours can trigger withdrawal symptoms. Heroin withdrawal usually isn’t life threatening, but the side effects and cravings are notoriously hard to tolerate. Some of these side effects resemble the symptoms of a cold or mild flu, while others are far more severe:

  • Runny nose
  • Watery eyes
  • Nausea
  • Fever
  • Vomiting
  • Itching
  • Goose bumps
  • Sweating
  • Abdominal cramps
  • Diarrhea
  • Bone pain
  • Muscle spasms
  • Twitching
  • Convulsions

Although withdrawal is rarely fatal, medically supervised detox can greatly reduce these symptoms, most of which resolve within a few days. During heroin detox, medication can be provided to relieve the secondary symptoms of withdrawal, such as nausea or anxiety. Fluid replacement and nutritional supplementation can help reverse the effects of heavy vomiting, diarrhea, or malnutrition.

Because detox makes withdrawal more manageable, it increases the chances that the user will get through this difficult phase and progress to the next phase of recovery.

How Would You Rate This Page?